July 2018
Volume 59, Issue 9
Open Access
ARVO Annual Meeting Abstract  |   July 2018
Corneal subepithelial changes and prognosis after chemotherapy using Epidermal or Fibroblast growth factor receptor inhibitor
Author Affiliations & Notes
  • Eunhae Shin
    Ophthalmology , Samsung Medical Center, Seoul, Korea (the Republic of)
  • Tae Young Chung
    Ophthalmology , Samsung Medical Center, Seoul, Korea (the Republic of)
  • Ji Sang Han
    Ophthalmology , Samsung Medical Center, Seoul, Korea (the Republic of)
  • Dong Hui Lim
    Ophthalmology , Samsung Medical Center, Seoul, Korea (the Republic of)
  • Footnotes
    Commercial Relationships   Eunhae Shin, None; Tae Young Chung, None; Ji Sang Han, None; Dong Hui Lim, None
  • Footnotes
    Support  None
Investigative Ophthalmology & Visual Science July 2018, Vol.59, 3840. doi:
  • Views
  • Share
  • Tools
    • Alerts
      ×
      This feature is available to authenticated users only.
      Sign In or Create an Account ×
    • Get Citation

      Eunhae Shin, Tae Young Chung, Ji Sang Han, Dong Hui Lim; Corneal subepithelial changes and prognosis after chemotherapy using Epidermal or Fibroblast growth factor receptor inhibitor. Invest. Ophthalmol. Vis. Sci. 2018;59(9):3840.

      Download citation file:


      © ARVO (1962-2015); The Authors (2016-present)

      ×
  • Supplements
Abstract

Purpose : To report Epidermal or Fibroblast growth factor receptor inhibitor which used in chemotherapy and cause corneal subepithelial changes and to confirm reversibility of lesions

Methods : Retrospective electronic medical record review of patients who underwent chemotherapy with ophthalmological examination

Results : From data of 6,871 patients who received Epidermal or Fibroblast growth factor receptor inhibitor in Samsung medical center, retrospective chart reviews were done with 1,161 patients who had record of ophthalmology department. 12 patients showed corneal epithelial changes after chemotherapy, four with non-small cell lung cancer, five with glioblastoma, one with hepatocellular carcinoma and two with gastric cancer.
The corneal subepithelial change found in patients who used Epidermal growth factor receptor inhibitor was vortex keratopathy. Patients with Fibroblast growth factor receptor inhibitor showed lesions resemble clinical features of corneal dysmaturation. All patients complained of decreased visual acuity after development of corneal lesion.
Among Epidermal growth factor receptor inhibitors, Vandetanib, Osimertinib, and ABT-414 caused keratopathy in three, one and five cases each. Notably, every glioblastoma patient who received ABT-414, an antibody-drug conjugate including anti-mitotic cytotoxin monomethylauristatin F which has toxicity against cornea, developed vortex keratopathy even with single infusion.
Among Fibroblast growth factor receptor inhibitors, ASP5878 and FPA144 caused corneal subepithelial change to three patients. One used ASP5878, a novel drug which inhibits all fibroblast growth factor receptor, and other two used FPA144, an enhanced Monoclonal Antibody against FGFR2b.
Two patients, one who treated with Vandetanib and the other with ABT-414, were dead during the follow up. We confirmed reversibility of corneal lesion and visual acuity after discontinuation of chemotherapy with other ten patients.

Conclusions : Chemotherapy using Epidermal or Fibroblast growth factor inhibitors can cause corneal changes with decreased visual acuity, which recovered after discontinuation of the agents. Therefore, ophthalmologists should forewarn the patients who are planning chemotherapy with those agents of the possibility of corneal change which lead to clouding of vision and also clarify that it would recovers after discontinuation of chemotherapy.

This is an abstract that was submitted for the 2018 ARVO Annual Meeting, held in Honolulu, Hawaii, April 29 - May 3, 2018.

×
×

This PDF is available to Subscribers Only

Sign in or purchase a subscription to access this content. ×

You must be signed into an individual account to use this feature.

×